Nonnarcotic Analgesic Use and the Risk of Hypertension in US Women
Hankinson, S. E.
Willett, Walter C.::94559ea206eef8a8844fc5b80654fa5b::600
Speizer, F. E.
Curhan, G. C.
MetadataShow full item record
CitationDedier, Julien, Meir J. Stampfer, Susan E. Hankinson, Walter C. Willett, Frank E. Speizer, and Gary C. Curhan. 2002. “Nonnarcotic Analgesic Use and the Risk of Hypertension in US Women.” Hypertension 40 (5): 604–8. https://doi.org/10.1161/01.hyp.0000035856.77718.da.
AbstractAcetaminophen, aspirin, and other nonsteroidal anti-inflammatory drugs (NSAIDs) are widely consumed. Each is theoretically capable of elevating blood pressure by altering prostaglandin homeostasis; however, there is little prospective information on the relation between these agents and physician-diagnosed hypertension. We examined the association between the use of aspirin, acetaminophen, or NSAIDs and incident hypertension in a prospective cohort study of 51630 women 44 to 69 years of age in 1990 who had no history of hypertension or chronic renal insufficiency. Analgesic use was assessed in 1990 by a mailed questionnaire, and the women were followed for 8 years. The primary outcome was physician-diagnosed hypertension reported on a follow-up biennial questionnaire. During 381078 person-years of follow-up, 10 579 incident cases of hypertension were identified. Compared with nonusers, women who used aspirin or acetaminophen at least I day per month or NSAIDs 5 or more days per month were at a significantly higher risk for development of hypertension. After adjusting for potential confounders, the odds ratios for women in the highest frequency of use category (greater than or equal to22 days per month) compared with no use were as follows: aspirin, 1.21 (95% CI, 1.13 to 1.30); acetaminophen, 1.20 (1.08 to 1.33); and NSAlDs, 1.35 (1.25 to 1.46). For each analgesic type, there was a significant trend toward an increased risk of incident hypertension with increasing frequency of use (P<0.001). Given the observed odds ratios, biologic plausibility, and the sizeable population at risk, health professionals should consider potential hypertensive effects of aspirin, acetaminophen, and NSAIDs when counseling their patients about the use of normarcotic analgesics.
Citable link to this pagehttp://nrs.harvard.edu/urn-3:HUL.InstRepos:41292985
- SPH Scholarly Articles